Log in
MPN Voice
4,453 members6,040 posts

hydroxyurea side effects?

Hi everyone! I I was recently diagnosed with polycythemia vera and I would like to know what side effects have been experienced by others taking hydroxyurea. Any comment will be welcome!

20 Replies
oldestnewest

Hi Isabel, I was diagnosed with PV 12 years ago and have been taking Hydroxy for the last 5 years. No side effects at all. Dose has varied over the years, currently 8 x 500mg tablets per week.

Judy

3 likes
Reply

Many Thanks Piggie! I´m 40 and I m still in shock thinking that the drug will change my day to day or my work routine, so your comment give me peace. Thanks again

1 like
Reply

Isabel, me too! I am on day 12 (I'm 42 years old) and the thought of taking something like this the rest of my life concerns me.

1 like
Reply

Hi Isabel,

It’s made no difference to my daily life at all. I worked full time until 2 years ago and now help with child care for grandchildren. I still do everything I did before, maybe pace myself when I get a little tired, and of course use high factor sun cream as town crier states. I have had to have a SCC cut off the back of my hand but the dermatologist thinks it was from sun bathing when in my teens.

Reply

Hi Isabel, I too have PV and take Hydroxy 1,000 mg 6 days a week and 500mg 1 day, To be quite honest, I don't seem to have had any side effects, I just find it a nuisance taking any tablets. The only precaution I take is to eat something before I take my tablets ( which are quite a few) to protect my stomach, if I forget to eat, I wake with sore achy stomach, so I have a drink and a biscuit even if it's the middle of the night, it relieves it. Just simple common sense really. Don't worry, that is easy to say ,but the more you worry that's when it gets to you, also don't forget to drink loads of water. Best wishes for 2019, June.

2 likes
Reply

I've taken 1000mg/day for 14 years with no side effects. I now have MF and am still taking hydera but my doc added Jakafi.

Reply

I was nauseous to start with. Took quite a few weeks to settle down. Was only on a low dose to start with. When the dose was increased a year later I fully expected the nausea to return but it didn't. So I guess the body gets used to the drug

Reply

Hi there - I’ve taken it since last July and have had zero side effects. I take two one day and one the next - alternating like that all week - and I take them in the morning. As someone else said it’s a PITA to have to take pills but that’s about the only issue I’ve encountered. It’s pretty well tolerated by most apparently; I’ll bet you’ll be just fine.

1 like
Reply

Hi. I’ve been on Hydroxy for almost a year. No side effects. And my numbers have tumbled. Quite the little miracle pill. Platelets a little temperamental so dosage has been increased. But so far, so good. And I feel SOO much better. Good luck!

2 likes
Reply

Hi Isabel ,

I have been taking HU for 25 years and no significant side effects except a dry skin and some sensitivity to sunlight , for me it works,

yours Town crier

4 likes
Reply

Isabel, I was on HU for 4.5 years at 1000 mg per day. Side effects were minimal, some drowsiness and borderline anemia, until last summer when I developed an ankle wound that would not heal. My hematologist took me off HU and the healing process began immediately. I am now on Pegasys, 90 mcg per week. My opinion is that HU is a cheap, crude instrument that will suppress the bone marrow and control blood counts. There is evidence that although Pegasys will take longer to work, it can control progression of the underlying disease in some cases.

1 like
Reply

Hi, I was also concerned at first, I think most of us were. But I’ve had very few side effects. I currently take 13 a week. At one point I was getting mouth sores & sore teeth but there are easy to make rinses of baking soda & water if you get those. Now I make sure my mouth is well lubricated (with drinks of water immediately beforehand) & swallow them quickly followed by some more water. As a result I no longer have that problem. Because of my dry mouth I use a prescription fluoride tooth paste, get a fluoride treatment at my 4 month dental appointments. I have had some very minor hair thinning but not lots & at 67 that’s not unusual. The main precautionary things: I do drink at least 2 liters of water daily & am careful to avoid much sun as there’s an increased risk of skin cancer. I just use a good zinc sun lotion, wear a hat & avoid prime time sun. Best of luck! Katie

3 likes
Reply

Hi Isabel do you know why they haven't suggested Pegasys which is an interferon rather than HU, given your age and you're likely to be on it for many years? It's not chemo and as Charl17 said it can actually control progression rather than just suppress your bone marrow?

Best wishes

Wendy

1 like
Reply

Hi Isabel,like many on here it was very scary in the beginning just contemplating taking the hydrea. Also like many i have not encountered too many problems with taking it. Been on it nearly 11 years and at my higest dose was taking 5 a day. Sometimes i've had to take a weeks break as my white count as dropped too low but on the whole i agree with ebot about it being a little miracle drug regards hgt lessing my extreme symptoms in the begininng. Atb,tina.🤗

1 like
Reply

I too was recently diagnosed with PV and started taking HU a few weeks ago. The first week I kept crackers and crystallized ginger in my purse and would take a few off and on during the day. Second week I didn't need either. I take HU after breakfast.

Welcome to the 'club'

Reply

Thank you for all the replies! I feel more relaxed. My first reaction was a shock so I expect that everything goes better and the Hydrea let me to continue my day to day normal life. Thank you again!

1 like
Reply

I remember that feeling Isabel, and I think it’s probably down to the fact that Hydroxy is an oral chemo drug. And that word we all associate with cancer and that’s when it all gets a bit scary! However, when you start to get it into perspective, and you can see from the replies above, Hydroxy can stabilise your counts with actually very few side effects. You will not glow in the dark or anything sinister, but will probably feel lots better! Let us know how you get on, much love Poll x

4 likes
Reply

Hi Isabel, I’m 46 and been in hydroxy for nearly 2 years. Was really worried when they put me on it, the whole chemo thing but has all been worth it. As soon as I started I felt so much more energetic, had not realised how incredibly tired I was all the time and platelets are down to normal range (I take 1 tablet 3 days a week and 2 the other 4). The first month was more unpleasant but that was due to the anti-gout tablets, as soon as I stopped them all was great. Possibly slightly drier mouth, certainly at night and as mentioned absolute need to wear sun factor 50 ( I use a daycream by Garnier in the winter with factor 30). You will notice as soon as you are in the sun that your skin feels thinner and needs protection. All the best

Reply

I have been on for one year. I too was beyond upset upon starting when I heard the word chemo. I have to say I think my side effects were more mental then physical. After a few months I accepted and have been doing great. No side effects

Lots of water. I also asked dr if I could try every other day for a bit just to give my body a bit of a break and it’s been at least 4 months and numbers are still good. I actually insisted upon it. Doctors never seem to decrease meds that much. Good luck you will do fine.

3 likes
Reply

Hi IsabelPV,

I’ve also been on hydroxy for about 3 months, and experienced no known effects possible slight nausea at first but not convinced it was hydrea! I take 12x500mg per week it’s two of eight pills required at present to help with the effects of MF. I feel great finally starting to get back to the busy life I used to have before diagnosis. This is from some one who was against taking a pill for anything. Try not to worry too much, I’m sure it’ll do more good than harm 😉

1 like
Reply

You may also like...